Q. Do beta blockers cause hair thinning?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Apr 26, 2018 and last reviewed on: Aug 20, 2020

Hello doctor,

I am 44 years old and diagnosed with preliminary hypertension. All my tests including ECG, TMT, 2D echo, brain CT scan, pulmonary embolism (to rule out the cause for sinus tachycardia), 48 hours Holter monitor, chest X-ray, lipid profile, and kidney and liver function tests. TMT, 2D echo, CBP, and vitamins are normal. I was prescribed Metoprolol tartrate 50 mg twice a day, Hydralazine hydrochloride 25 mg twice a day and Amlodipine 5 mg twice a day. As I had slightly high total cholesterol I was also prescribed Atorvastatin 10 mg. Doctors suggested two changes to the above medicine regime as follows:

  1. Stop Hydralazine hydrochloride.
  2. Take Metoprolol succinate (extended release) instead of Metoprolol tartrate (immediate release).

So, currently I am on Metoprolol succinate XL 50 twice a day, Amlodipine 5 mg twice a day and Atorvastatin 10 mg once a day. My BP is very much controlled (110/80 mmHg), and heart rate average is 70 to 80 beats per minute. At night time it drops to 60 to 70 range. My cholesterol is very much under control, the total is 140, LDL is 73, HDL is 43. My specific questions are as follows:

  1. Since I changed to Metoprolol succinate, I have identified that my hair is thinning. Does beta blockers cause hair thinning? Can I switch back to Metoprolol tartrate (immediate release) or is there any other beta blocker which is as effective and safe as Metoprolol and does not cause hair thinning?
  2. Metoprolol is also causing my HbA1c to go higher. It is now 5.4.
  3. Within one month of taking Atorvastatin, my cholesterol level has come down. I have been taking Atorvastatin for last one year. Can I stop it now? I do regular exercise. I walk 20 to 30 minutes on all days.
#

Hello,

Welcome to icliniq.com.

From the description it appears, you just have hypertension and no other problems. Firstly, just for hypertension, now beta blockers are not given as a first line medicine. It is given after calcium channel blockers (Amlodipine), ACE (angiotensin-converting enzyme) inhibitors (Telmisartan) and Hydrochlorothiazide fails. However, there is no harm in having it as a first line agent.

Sometimes in less than one percent patients, Metoprolol can cause hair loss and also it does raise the HbA1c which does not require any treatment and it is acceptable. So considering these things, it is better to switch on other medicine like Telmisartan (Telma CTD 40/12.5 mg once a day). Also, if you want you may switch to Tartarate as well, but since its an immediate release formulation, blood pressure control may be inadequate at a later time period after medicine consumption. Also, the HbA1c issue will be there with all beta blockers.

Another alternative beta blockers you may have Nebicard (Nebivolol) 5 mg once a day which we will increase gradually. So it is more like your personal preferences. But, seeing all these things, it is better to switch on to Telmisartan. If you are fine with hair loss thing then may be continued on Metoprolol. Succinate and Tartarate both can cause hair loss.

You may stop Atorvastatin, continue to have healthy lifestyle including diet, regular exercises. Get lipid profile repeated after six to eight weeks to see for sustained control.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Hi doctor,

Thank you so much for the reply. Yes, I do not have any problems other than just hypertension. Please note that my pulse rate was high and hence beta blockers are prescribed. As such I cannot stop beta blockers but can definitely switch to some other better beta blocker. Are there any better beta blockers out there that do not cause an increase in sugar and hair loss?

#

Hi,

Welcome back to icliniq.com.

Yes, as I mentioned, tablet Nebicard (Nebivolol) 5 mg once a day can be taken which can be gradually increased. It is less likely to cause hair loss but the HbA1c issue may be there. But it is not a significant issue, as it will rise slightly and is reversible.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist


Was this answer helpful?

 | 


Related Questions:
Alopecia - Hair loss Treatment Through Homeopathy

.. is a very common condition seen in many young people. Hair fall can be a genetic problem or due to some external factors. Depending on the cause of hair fall, homeopathic remedies are prescribed. The well selected homeopathic remedy not only helps...   Read full

Simple Ways to Control Hypertension Naturally

Dietary Changes: The DASH diet suggests a diet rich in fruits and vegetables, high in potassium, magnesium, and calcium, and low in fats ... Following lifestyle modifications for blood Read full

I am on anti-hypertensives. Is my BP normal?

.. is fine, but systolic is mildly elevated. According to recent evidences and guidelines, lower is better. If BP is persistently elevated above 140, then it is better to add some other medicines to keep it atleast below 140 consistently and preferab...   Read full

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Hair Loss (Alopecia Areata) Cure Through Homoeopathy

Article Overview: Homeopathic treatment for alopecia areata is reasonably successful. Homeopathic medicines try to cure the immune system disorder that is responsible for hair loss. Read Article


Dr. Priyanka M Arora
Dr. Priyanka M Arora
Homeopathic Physician

What Is Alopecia Areata? Alopecia areata is a condition where there is hair loss that affects typically the scalp, beard, eyebrows etc in oval or circular patches. Alopecia areata is a common skin disorder which affects all races, both genders and typically younger age groups. In some cases total ...  Read Article

I was diagnosed with AFib . Should I be on beta blocker?

Query: Hello doctor, I was diagnosed with AFib four months back. My heart rate was not elevated. I had controlled AFib. I went on blood thinner Eliquis for four weeks and had a successful cardioversion. I stayed on Eliquis until I met my doctor 20 days back. He took me off blood thinners and put me on bet...  Read Full »

Is there any BP medicine without side effect?

Query: Hi doctor, I am a cardiac patient since 16 years after a massive MI followed by an angioplasty. Thereafter, I was taking medication to control high BP along with Aspirin as well as for cholesterol. Recently, I have another mild attack and did my second angioplasty. My BP is fluctuating between 150/9...  Read Full »

Also Read


Sinusitis - Causes, Symptoms and Treatment
Sinusitis is the infection of the air cavities within the nasal passages. Normally, the healthy sinuses are filled with ...  Read more»
Asthma and Its Rising Incidence
This article explains about asthma and its causes. It also focuses on the benefits of starting early treatment to lead a...  Read more»
Parkinson's Disease: Historical Aspects and Current Treatment Approaches
This article discusses the historical aspects of Parkinsonism and, the evidence based approaches currently available for...  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As content published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.